Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
190 Doctors are Online

What could be the cause of having second period in a month?

User rating for this question
Excellent
Answered by
Practicing since : 2001
Answered : 12337 Questions
Question
Hello, I am twenty years old, and I am currently experiencing my second period of the month which has never happened to me before, and it is much heavier than any other period I have ever experienced. It is just the first day of my period, but I am worried because of how bright red the blood is as well as how much I am bleeding.
Posted Thu, 2 Jan 2014 in Menstruation and Miscarriage
 
 
Answered by Dr. Rakhi Tayal 14 minutes later
Brief Answer: Dysfunctional uterine bleeding. Detailed Answer: Hello, Thanks for trusting us with your health concern. The second period in a month that you are having could be due to a hormonal imbalance caused by stopping the birth control pills. This is likely to be due to a dysfunctional uterine bleeding. most of the times this happens once in a while and the bleeding stops gradually after 4-5 days. In case you need to change ore than 3 pads per day for ore than 5 days then you need to consult your gynecologist for a hormonal therapy and tranexaeic acid to stop the excessive blood loss. This is not likely to be due to any vaginal infections. Please do not worry. Please feel free to discuss further. I will be glad to answer the follow up queries that you have. Wishing you good health. Regards. Dr. Rakhi Tayal. For future query, you can directly approach me through my profile URL http://bit.ly/Dr-Rakhi-Tayal
Above answer was peer-reviewed by
 
Follow-up: What could be the cause of having second period in a month? 6 minutes later
Thank you very much for your answer. I would live to clarify the birth control section, though. I had stopped taking birth control several months ago. I only took one pill this time the day after my last period (which was the week of December 3rd) ended before completely forgetting and therefore stopping again. Would this really cause a 2nd period? Especially one that is this heavy? And the blood is really bright red and so far one clot. The sex partner that was new on Saturday did not use protection, so I want to rule out any results of that encounter as well as any more serious issues. Thank you
 
 
Answered by Dr. Rakhi Tayal 10 minutes later
Brief Answer: Not due to pill or sexual encounter. Detailed Answer: Hello. Thanks for writing again. If you stopped taking birth control pills months ago, then a single pill cannot cause such a heavy bleeding. It is more likely to be a hormonal disturbance. Since this has happened for the first time, any serious issue is not likely. The unprotected sexual encounter cannot cause a persistent heavy bleeding unless you have a prior cervical lesion. Hope my answer is helpful. If you do not have any clarifications, you can close the discussion and rate the answer. Wish you good health. Regards
Above answer was peer-reviewed by
 
Follow-up: What could be the cause of having second period in a month? 1 minute later
What would cause a hormonal disturbance that could cause this?
 
 
Answered by Dr. Rakhi Tayal 9 minutes later
Brief Answer: Can be due to thyroid hormone imbalance. Detailed Answer: Hello. The hormonal disturbance can be caused by thyroid hormone levels fluctuation, stress, anxiety, dietary change, extreme physical stress or exercise or an unknown cause. In case such irregularities are recurrent then proper investigations are needed to find out the cause. Regards.
Above answer was peer-reviewed by
 
Follow-up: What could be the cause of having second period in a month? 1 minute later
So even if I cannot think of anything that I think would be causing it, I should not be worried?
 
 
Answered by Dr. Rakhi Tayal 9 minutes later
Brief Answer: There is no need to worry now. Detailed Answer: Hello. Yes there is no need to worry if the bleeding stops in next 4-5 days. In case the heavy bleeding persists then hormonal treatment may be needed to control the bleeding. It is not likely to have any long term consequences. Take care. Regards.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor